Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 15, NWS Omaha, NE

May 27, 2016Saline County, Seward County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 27, 2016, 7:15 PM CDT for Saline County, Seward County, Nebraska. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2016, 7:15 PM CDT (00:15 UTC)
Expired
May 27, 2016, 10:15 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Saline County, NE, Seward County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:28 PM CDTFLASH FLOOD4 Wsw Friend, NEWATER OVER COUNTY ROAD. ROAD IMPASSABLE.
May 27, 8:38 PM CDTFLASH FLOOD3 W Dorchester, NEWATER OVER HIGHWAY 15 SOUTH OF HIGHWAY 6. HIGHWAY IS CLOSED.
May 27, 8:38 PM CDTFLASH FLOODFriend, NENUMEROUS FLOODED STREETS. REPORTS OF WATER IN BASEMENTS.
May 27, 8:50 PM CDTFLASH FLOODS Tobias, NESEVERAL COUNTY ROADS IMPASSABLE DUE TO FLOODING S AND SE OF TOBIAS
May 27, 9:05 PM CDTFLASH FLOOD5 S Friend, NESEVERAL COUNTY ROADS FROM 6 MI SW TO 5 MI SE OF FRIEND IMPASSABLE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS53 KOAX 280015
FFWOAX
NEC151-159-280315-
/O.NEW.KOAX.FF.W.0015.160528T0015Z-160528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHWESTERN SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1015 PM CDT
    
* AT 714 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN MAY
  HAVE HAVE ALREADY FALLEN. FLASH FLOODING MAY BEGIN SHORTLY
  IN SOME AREAS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN...
  CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA...
  SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA...
  11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704

$$

DEWALD
2 follow-up statements
525 
WGUS73 KOAX 280034
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
734 PM CDT FRI MAY 27 2016

NEC151-159-280315-
/O.CON.KOAX.FF.W.0015.000000T0000Z-160528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-SEWARD NE-
734 PM CDT FRI MAY 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SALINE AND SOUTHWESTERN SEWARD COUNTIES...

AT 733 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON
COUNTY ROADS AROUND 4 MILES SOUTHWEST OF FRIEND. UP TO TWO INCHES OF
RAIN MAY HAVE ALREADY FALLEN...AND ADDITIONAL THUNDERSTORMS CONTINUE
TO MOVE THROUGH THE AREA. FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN...
CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA...
SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA...
11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704

$$

DEWALD
580 
WGUS73 KOAX 280154
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
854 PM CDT FRI MAY 27 2016

NEC151-159-280315-
/O.CON.KOAX.FF.W.0015.000000T0000Z-160528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE NE-SEWARD NE-
854 PM CDT FRI MAY 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SALINE AND SOUTHWESTERN SEWARD COUNTIES...

AT 852 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ALONG
HIGHWAY 15 WEST OF DORCHESTER. HIGHWAY 15 IS CLOSED AT THIS TIME IN
THIS AREA. NUMEROUS STREETS WERE ALSO FLOODED IN FRIEND WITH WATER
IN BASEMENTS. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
PORTIONS OF THE AREA. FLASH FLOODING IS ALREADY OCCURRING.
ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA YET
THIS EVENING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MILFORD...FRIEND...DORCHESTER...BEAVER CROSSING...WESTERN...
CORDOVA...TOBIAS...SWANTON...BLUE RIVER STATE RECREATION AREA...
SWAN CREEK RESERVOIR NUMBER 2...WILLARD MEYER RECREATION AREA...
11 MILES WEST OF WILBER AND SWAN CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4035 9737 4080 9737 4080 9706 4035 9704

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:51 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 27, 2:51 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
251 PM CDT FRI MAY 27 2016

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Saturday)
Issued at 117 PM CDT Fri May 27 2016

variable vfr/mvfr cigs for this afternoon and tonight with some
spotty showers and thunderstorms. Showers and thunderstorms should
increase in coverage late this afternoon and this evening with
increasing lift and heating. Did include a tempo mention in the
forecast at koma and klnk as a first guess and a prob30 at kofk.
As the h5 low migrates eastward. Shower and thunderstorm chances
will continue into Saturday.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, May 27, 5:33 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281245-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER
DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281245-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

MINOR FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE EVENING AS
A WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS
WOULD BE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

In the hours before

Special weather statement, May 27, 5:49 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016

NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.

LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
      4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604

DEWALD
Special weather statement, May 27, 6:58 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT FRI MAY 27 2016

NEZ065-078-280045-
SEWARD NE-SALINE NE-
658 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL
CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR
MILLIGAN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
375.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714
TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:05 PM CDTFlash Flood WatchOAXButler, Cass, Douglas, Gage, Johnson, Lancaster and 8 more4 hr
May 27, 8:49 PM CDTFlash Flood WarningOAXButler, Gage, Lancaster, Saline, Seward3 hr
May 27, 9:01 PM CDTSpecial Weather StatementOAXSaunders29 min
May 27, 9:08 PM CDTTornado WarningOAXLancaster, Saunders37 min
May 27, 9:33 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 27, 9:53 PM CDTFlash Flood WarningOAXButler, Colfax, Lancaster, Platte, Saunders3 hr
May 27, 10:10 PM CDTSpecial Weather StatementOAXDodge, Douglas, Washington35 min
May 28, 12:37 AM CDTAreal Flood AdvisoryOAXButler6 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline67 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSeward49 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline3 days
May 28, 12:52 PM CDTRiver Flood WarningOAXSaunders18 hr
May 28, 5:13 PM CDTAreal Flood WarningOAXSaline24 hr
May 28, 5:19 PM CDTAreal Flood WarningOAXJefferson24 hr

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.